High Wind, Guadalupe Mountains of Culberson County
- When
- December 3, 7:51 AM MST to 11:11 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong northeast gap winds occurred through Guadalupe Pass behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 3, 4:32 AM MST, 3 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
532 AM CST Sat Dec 3 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Widespread IFR CIGS and MVFR vsby are in place with radar showing
-RA INVOF PEQ/INK/HOB. Have kept mostly TEMPO groups thru 16Z for
fluctuating CIGS/VSBY as -RA moves across. There will probably be
a lull in precip after 16Z-17Z before increasing again late this
afternoon evening, but mostly IFR CIGS will persist.
&&
.PREV DISCUSSION... /issued 431 AM CST Sat Dec 3 2016/
DISCUSSION...
Unseasonably cool and wet weather will continue through this
weekend, with precipitation tapering off on Monday. Temperatures
look to remain below normal through next week, with another
surge of cold air next Wednesday.
The initial round of rainfall associated with an approaching
upper low has moved through the area as of early this morning,
accompanied by a few rumbles of thunder. Additional rounds of
rainfall are expected through the remainder of the day, with
isolated thunderstorms possible, particularly across southern
portions of the area in closer proximity to a cold front that
pushed through the region overnight. The primary driving force
behind our unsettled weather this weekend is a large cutoff low,
currently located over the Gulf of California near Sonora. Models
indicate that this low will continue to drop south and then
meander eastward across Northern Mexico through Sunday. The low
will then begin to open up as it passes south of the Big Bend
Area, before lifting northeast on Monday.
Cold air advection in the wake of last night's front will result
in well below normal temperatures both today and Sunday, with
highs generally in the lower 40s to middle 50s areawide. The
exception will be today through the Rio Grande Valley, where a few
spots may still reach into the 60s. Precipitable water values over
the region are unusually high for this time of year, ranging from
around 0.75" to around 1.00", roughly 2 to 3 standard deviations
above normal per NAEFS and GEFS anomalies. Thus, thanks to the
deep moisture in place over the region, and as lift continues to
increase ahead of the approaching low, widespread rainfall amounts
through this weekend could exceed 1.00", with highest amounts
expected through the Big Bend Area, Rio Grande Valley, and
Stockton Plateau. Also of note is the potential for a mix of rain
and snow across the higher elevations of the Guadalupe Mountains
today through Monday morning. Some locations above 7500 feet could
briefly see all snow, though any accumulations are expected to be
light and below Advisory criteria. The rain/snow mix could also
affect the higher elevations of the Davis and Chisos Mountains
late tonight through Monday morning, though little to no
accumulation is expected.
In addition to widespread precipitation as well as patchy fog due
to continued moist upslope flow this weekend, strong winds are
expected to continue to affect Guadalupe Pass through this
afternoon. Latest guidance indicates that the strongest winds will
begin to diminish this evening, thus have shortened the duration
of the High Wind Warning, which is now in effect until 5 PM MST
today.
As the low lifts northeast on Monday, precipitation will gradually
diminish from northwest to southeast, with temperatures expected
to to warm back into the middle 50s to lower 60s. The slightly
below normal temperatures will continue Tuesday, though another
strong cold front will move through the region on Wednesday,
resulting in well below normal temperatures once again for the
end of next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 41 47 40 / 80 60 50 50
Carlsbad 43 37 47 34 / 80 60 50 30
Dryden 57 47 51 41 / 70 70 70 70
Fort Stockton 49 39 45 38 / 80 70 70 60
Guadalupe Pass 40 33 42 33 / 80 60 50 30
Hobbs 41 36 45 33 / 80 60 50 30
Marfa 51 35 42 31 / 80 70 70 60
Midland Intl Airport 46 40 47 39 / 80 60 50 50
Odessa 45 39 46 38 / 80 60 50 50
Wink 47 41 47 39 / 80 60 60 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 5 PM MST this afternoon for Guadalupe
Mountains.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 346 AM CST SAT DEC 3 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 346 AM CST SAT DEC 3 2016 /246 AM MST SAT DEC 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT RAIN WITH EMBEDDED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE PERMIAN BASIN AND LOWER TRANS PECOS TODAY. FOG AND LIGHT DRIZZLE MAY OCCASIONALLY REDUCE THE VISIBILITY TO AROUND 1 TO 2 MILES ACROSS ALL AREAS...BUT LOWER IN THE MOUNTAINS. NORTHEAST GAP WINDS COULD OCCUR THROUGH GUADALUPE PASS TODAY. A HIGH WIND WARNING IS IN EFFECT THERE FOR NORTHEAST WINDS OF 35 TO 50 MPH WITH A FEW GUSTS NEAR 60 MPH. LIGHT SNOW ACCUMULATIONS ARE POSSIBLE FOR THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GUADALUPE AND DAVIS MOUNTAINS COULD HAVE A MIX OF RAIN AND SNOW SATURDAY NIGHT AND SUNDAY MORNING. SNOW IS EXPECTED TO BE CONFINED TO THE HIGHER ELEVATIONS OF BOTH MOUNTAIN RANGES. AT THIS TIME, IT APPEARS WINTRY PRECIPITATION AMOUNTS WILL BE FAIRLY LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662726.